Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 41, NWS Nashville, TN

August 21, 2010Dickson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 21, 2010, 5:11 PM CDT for Dickson County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2010, 5:11 PM CDT (22:11 UTC)
Expired
Aug 21, 2010, 5:55 PM CDT
In force
44 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Dickson County, TN

The radar

The Nashville radar (KOHX), 59 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:20 PM CDTFLASH FLOODWhite Bluff, TNWATER COVERED ROADS. UNKNOWN DEPTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1543 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WGUS54 KOHX 212211
FFWOHX
TNC043-220015-
/O.NEW.KOHX.FF.W.0041.100821T2211Z-100822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
511 PM CDT SAT AUG 21 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DICKSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF DICKSON...

* UNTIL 715 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE BLUFF

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3622 8719 3620 8717 3619 8717 3619 8715
      3618 8715 3617 8717 3614 8716 3604 8719
      3608 8741 3623 8741

$$

04
1 follow-up statement
779 
WGUS74 KOHX 212255
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
555 PM CDT SAT AUG 21 2010

TNC043-212305-
/O.CAN.KOHX.FF.W.0041.000000T0000Z-100822T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKSON TN-
555 PM CDT SAT AUG 21 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL DICKSON
COUNTY...

THUNDERSTORMS HAVE MOVED EAST OF THE AREA. 

LAT...LON 3622 8719 3620 8717 3619 8717 3619 8715
      3618 8715 3617 8717 3614 8716 3604 8719
      3608 8741 3623 8741

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:46 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 21, 2:46 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
246 PM CDT SAT AUG 21 2010

.DISCUSSION...
CONVECTION IN LINEAR MODE EXITING PLATEAU AND DOWN ALONG ALABAMA BORDER
AT MID-AFTERNOON. BOTHERSOME SURFACE WARM FRONT DRAPED FROM SOUTHEAST
MISSOURI DOWN THROUGH NORTHERN PART OF WEST TENNESSEE ACROSS
SOUTHERN MIDDLE TENNESSEE INTO CHATTANOOGA AREA. MUCH HOTTER TEMPS
SOUTH AND WEST OF THIS FRONT. ANOTHER FRONT OFF TO OUR NORTHWEST
WILL DROP SOUTHEAST TONIGHT AND INTO MIDDLE TENNESSEE AFTER MIDNIGHT.
STORM DEVELOPMENT TODAY HAS BEEN LIMITED DUE TO CAP ALOFT. BELIEVE
CAP HAS STRENGTHENED DURING THE DAY AS VAD WIND PROFILE HAS SHOWN
A UNIDIRECTIONAL WEST WIND MUCH OF THE DAY ALLOWING FOR WARM
ADVECTION THROUGH THE MID LEVELS. MUCH DRIER AIR MASS CURRENTLY
ADVECTING ACROSS CENTRAL PLAINS AND ACROSS MIDDLE MISSISSIPPI
VALLEY AND TOWARD OHIO AND TENNESSEE VALLEYS. BELIEVE MID STATE IS
ON EDGE OF LID. COULD SEE STORMS EXPLODE TO OUR WEST IF CAP
BREAKS. MID STATE IN NORTHWEST FLOW ALOFT SO EVENING SHIFT WILL
NEED TO WATCH SITUATION CLOSELY.

FRONTAL BOUNDARY SLIPS THROUGH MID STATE LATE TONIGHT AND EARLY SUNDAY.
WILL KEEP A SHOWER/TSTM CHANCE GOING MAINLY FOR THE MORNING ON SUNDAY.
UPCOMING WORK WEEK LOOKS DRY WITH TEMPS GENERALLY IN THE LOW TO
MIDDLE 90S WITH MID AND UPPER 80S ON PLATEAU.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      74  93  70  91 /  50  20  10  10
CLARKSVILLE    71  92  67  91 /  50  10  10  10
CROSSVILLE     69  88  65  86 /  60  40  10  10
COLUMBIA       74  94  71  92 /  50  30  10  10
LAWRENCEBURG   73  94  70  93 /  60  30  10  10
WAVERLY        72  93  69  92 /  50  10  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, Aug 21, 9:08 AM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
908 AM CDT SAT AUG 21 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-221415-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
908 AM CDT SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LIKELIHOOD FOR LOCALLY HEAVY RAINFALL TODAY AND TONIGHT
ACROSS THE MID STATE...INCLUDING THOSE AREAS THAT WERE HIT HARDEST
BY THE HEAVY RAINS LAST TUESDAY THROUGH THURSDAY. A LOOK AT THE
ATMOSPHERE THIS MORNING SHOWED A VERY MOIST ENVIRONMENT...AND THE
POTENTIAL FOR SOME AREAS TO RECEIVE AS MUCH AS TWO INCHES OF RAIN
OR MORE...IN A SHORT PERIOD OF TIME... DURING THUNDERSTORMS TODAY
AND TONIGHT. THIS WILL LEAD TO RAPID RUN OFF AND THE LIKELIHOOD
OF PONDING OF WATER...AND POSSIBLY FLASH FLOODING.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLY TODAY AND TONIGHT
AS WELL. STRONG DAMAGING STRAIGHT LINE WINDS WILL LIKELY BE THE
BIGGEST THREAT FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME THUNDERSTORMS...WITH LOCALLY HEAVY RAINS...WILL LINGER OVER
SOUTHERN AND EASTERN SECTIONS OF THE MID STATE ON SUNDAY...ALONG WITH A
CONTINUED POTENTIAL FOR PONDING OF WATER IN LOW LYING...POORLY
DRAINED...AREAS.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Local storm report, Aug 21, 4:44 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
444 PM CDT SAT AUG 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     3 W CENTERVILLE         35.79N 87.50W
08/21/2010                   HICKMAN            TN   LAW ENFORCEMENT

            S.O. REPORTS TREES DOWN NEAR NUNNELLY JUST WEST OF
            CENTERVILLE ON SR230.

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:33 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson27 min
Aug 21, 4:54 PM CDTAreal Flood AdvisoryOHXDavidson100 min
Aug 21, 5:22 PM CDTSevere Thunderstorm WarningOHXRutherford38 min
Aug 21, 5:51 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford54 min
Aug 21, 6:22 PM CDTSevere Thunderstorm WarningOHXLewis, Maury38 min
Aug 21, 6:56 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Marshall, Maury34 min

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.